Wyoming, 2020Winter Storm in Wyoming, April 1 to 2, 2020
April 1 to 2, 2020 · NWS BYZ · 1 event in 1 county or zone
A storm system brought snow across the entire forecast area with heavy snow at a few locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought snow across the entire forecast area with heavy snow at a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 1, 11:11 AM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 1, 11:11 AM MST, 1 hour 49 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1211 PM MDT Wed Apr 1 2020
.UPDATE...
Updating to drop the Winter Weather Advisory for areas to the
north and west of Billing outside of the mountains and foothills.
There could still be some light snowfall this afternoon and
overnight, but amounts should not create additional hazards.
Around Judith Gap the winds could create some localized blowing
and drifting snow. Also, have added the Bighorn and Pryor
Mountains to the Advisory for tonight, as amounts will be
generally 6 to 10 inches. Reimer
&&
.DISCUSSION...
Today through Thursday Night...
Snow will become light throughout the day before wrap around
moisture will bring another chance of snow to the mountains,
foothills and southernmost Montana counties.
Roadways will cool to near freezing just in time for the morning
commute which would freeze any water from last night. This will
change quickly through due to solar radiation melting any frozen
areas. Snow will taper off throughout the day, revealing overcast
skies. Solar radiation will be able to make any road surfaces melt
late in the morning.
Another system is set to move through Wyoming late this afternoon
which will wrap moisture up into the area. The most likely places
that will see snow are along and south of a line from Big Timber
to Billings to Baker. Locations along this line will see near an
inch with increasing amounts as you move south. The advisory for
the Beartooth Foothills will continue through this system in
addition to adding Southern Bighorn, Southern Rosebud, Powder
River, Carter and Sheridan Counties. Advisory locations will see
2-4 inches will localized heavier amounts.
Thursday will lead to drier conditions as the low continues to
track east but temperatures will remain well below normal.
High temps today will be anywhere from the mid 20s in the west to
the mid 30s in the east. Thursdays temps will be even cooler with
temps in the low 20s. Low temps will drop into the single digits
to mid teens.
Carrothers
Friday through Monday...
Area will remain under general trofiness aloft through the
weekend, keeping temperatures on the cool side of normal and a
chance for a few showers each day. Models diverge on early next
week with the ECMWF solutions dropping another Canadian trof
through the area keeping temperatures below normal along with
better precipitation chances. The GFS solutions are warmer with
southwest flow aloft prevailing, though there is a decent chance
for showers as a good feed of Pacific moisture moves northeast
from California in this flow. NBM seemed a bit warm given these
differences so went several degrees below NBM guidance for
temperatures, and kept precipitation chances close to guidance as
they were similar between model packages. Overall not seeing any
major impacts in the extended period. Chambers
&&
.AVIATION...
Variable flight conditions are expected for the next 24 hours as
waves of snow move through the region from southwest to
northeast. IFR or lower conditions will be scattered around the
forecast area this morning near areas of light to moderate snow,
with some improvement mid- day as the first piece of the storm
system moves northeast of the area. Another piece of the system
will bring additional IFR or lower flight conditions for tonight
through Thursday morning, especially along and south of a
Livingston to Baker line. Mountain obscuration will prevail
through Thursday. Chambers/Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 027 012/023 012/040 023/047 027/046 031/054 035/056
5/S 74/S 01/U 02/R 11/B 12/R 32/R
LVM 029 010/023 013/039 023/043 026/046 032/050 034/050
7/S 73/S 12/O 23/R 23/O 34/O 33/O
HDN 028 013/023 010/042 021/048 025/049 029/057 034/056
3/S 76/S 00/U 01/B 11/B 12/R 32/O
MLS 028 012/021 009/035 019/043 024/045 029/054 034/056
2/S 45/S 10/U 00/B 11/B 11/B 22/O
4BQ 032 015/021 009/036 018/046 025/048 029/058 034/056
2/S 78/S 11/U 00/B 01/B 11/B 11/B
BHK 029 012/022 008/033 015/043 022/043 027/051 032/054
1/E 57/S 21/U 01/B 11/E 11/B 11/B
SHR 031 013/022 008/038 018/045 024/048 029/058 033/053
7/S +8/S 11/U 01/U 11/B 11/B 22/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 6 PM this evening to
midnight MDT Thursday night FOR ZONES 36-37-58-138-169-171.
Winter Weather Advisory in effect until 6 AM MDT Friday FOR
ZONES 56-64-66.
Winter Storm Warning in effect until 6 AM MDT Friday FOR ZONE
67.
WY...Winter Weather Advisory in effect from 6 PM this evening to
midnight MDT Thursday night FOR ZONES 198-199.
&&
weather.gov/billingsHazardous weather outlook, Apr 1, 1:40 AM MST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
240 AM MDT Wed Apr 1 2020
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-010945-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
240 AM MDT Wed Apr 1 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
Winter Weather highlights have been issued for some of these
areas. See the latest forecast for details.
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Apr 1, 7:09 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
809 AM MDT WED APR 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW BURGESS JUNCTION 44.77N 107.52W
04/01/2020 M1.0 INCH SHERIDAN WY CO-OP OBSERVER
0700 AM SNOW PLEVNA 46.41N 104.52W
04/01/2020 M1.8 INCH FALLON MT COCORAHS
0700 AM HEAVY SNOW 7 ESE LIVINGSTON 45.64N 110.43W
04/01/2020 M8.0 INCH PARK MT COCORAHS
0700 AM SNOW 1 SE BILLINGS 45.78N 108.53W
04/01/2020 M1.0 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 1 ENE MILES CITY 46.41N 105.82W
04/01/2020 M2.5 INCH CUSTER MT COCORAHS
0700 AM SNOW 4 N RED LODGE 45.26N 109.23W
04/01/2020 M5.0 INCH CARBON MT COCORAHS
0723 AM SNOW 3 SW RED LODGE 45.16N 109.29W
04/01/2020 M5.0 INCH CARBON MT COCORAHS
&&
JKLLocal storm report, Apr 1, 7:35 AM MST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
835 AM MDT WED APR 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 W STORY 44.58N 106.93W
04/01/2020 M1.0 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 6 E MELSTONE 46.59N 107.75W
04/01/2020 M1.5 INCH ROSEBUD MT COCORAHS
0700 AM SNOW 5 SE KLEIN 46.35N 108.48W
04/01/2020 M1.5 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 1 S KLEIN 46.40N 108.55W
04/01/2020 M1.8 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 2 W KINSEY 46.57N 105.71W
04/01/2020 M3.5 INCH CUSTER MT COCORAHS
0700 AM SNOW 3 NE RED LODGE 45.22N 109.22W
04/01/2020 M5.9 INCH CARBON MT COCORAHS
0800 AM SNOW 4 ENE HUNTLEY 45.94N 108.25W
04/01/2020 M1.5 INCH YELLOWSTONE MT CO-OP OBSERVER
0800 AM SNOW 7 SW BILLINGS 45.71N 108.65W
04/01/2020 M1.0 INCH YELLOWSTONE MT COCORAHS
0800 AM SNOW 1 WSW LIVINGSTON 45.66N 110.58W
04/01/2020 M2.1 INCH PARK MT COCORAHS
0815 AM SNOW 6 ENE LIVINGSTON 45.70N 110.45W
04/01/2020 M1.2 INCH PARK MT CO-OP OBSERVER
0823 AM SNOW 5 S BILLINGS 45.72N 108.52W
04/01/2020 M1.4 INCH YELLOWSTONE MT COCORAHS
&&
JKLLocal storm report, Apr 1, 7:41 AM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
841 AM MDT WED APR 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 18 NNW RYEGATE 46.53N 109.34W
04/01/2020 M2.0 INCH GOLDEN VALLEY MT CO-OP OBSERVER
0800 AM SNOW 1 N COLSTRIP 45.89N 106.63W
04/01/2020 M1.0 INCH ROSEBUD MT CO-OP OBSERVER
&&
JKLLocal storm report, Apr 1, 8:20 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
920 AM MDT WED APR 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM HEAVY SNOW 7 S ABSAROKEE 45.43N 109.47W
04/01/2020 M6.0 INCH STILLWATER MT TRAINED SPOTTER
&&
JKLLocal storm report, Apr 1, 8:32 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
932 AM MDT WED APR 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW WILSALL 46.00N 110.66W
04/01/2020 M1.8 INCH PARK MT COCORAHS
0700 AM SNOW 10 E LAVINA 46.29N 108.72W
04/01/2020 M1.8 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 6 ENE ROUNDUP 46.48N 108.42W
04/01/2020 M2.0 INCH MUSSELSHELL MT COCORAHS
0800 AM SNOW 20 NNW LAVINA 46.58N 109.06W
04/01/2020 M1.2 INCH GOLDEN VALLEY MT COCORAHS
0900 AM SNOW 4 SSE ROUNDUP 46.39N 108.52W
04/01/2020 M3.0 INCH MUSSELSHELL MT COCORAHS
&&
JKLLocal storm report, Apr 1, 9:03 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1003 AM MDT WED APR 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 4 SSW BRIDGER 45.25N 108.96W
03/31/2020 M1.0 INCH CARBON MT TRAINED SPOTTER
&&
JKLWinter Storm, Sheridan Foothills
- When
- April 1, 1:00 PM MST to April 2, 10:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches occurred across the area. No unnecessary travel was implemented in Sheridan.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, April 1, 20201 death · 1 event
- Flood in Pennsylvania, April 1 to 30, 2020$200,000 · 1 event
- Flooding in South Dakota, April 1 to 30, 2020$35,000 · 10 events
- Flooding in South Dakota, April 1 to 12, 2020$32,000 · 10 events
- Flooding in Iowa, April 1 to 5, 2020$40,000 · 4 events
- Flood in Missouri, April 1 to 11, 2020$40,000 · 1 event
- Drought in Texas, April 1 to 30, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 1 to 2, 202020 events
- Winter Storm in North Dakota, April 1 to 3, 202018 events
- Winter Storm in Minnesota, April 1 to 3, 202015 events
- Drought in Texas, April 1 to 30, 202012 events
- Drought in New Mexico, April 1 to 30, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882368.